Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Various concerns on HIV medication?
Sep 9, 2012

Dear Dr. Holodniy,

I'm 47 years old and I am HIV positive. I have been on medication (efavirenz, lamivudine and zidovudine) since March 2009. I started my HIV medication when my CD4 was 259. My latest CD4 (April 2012) is 443. Viral load is already undetectable. Now here are my questions:

1. What component (s) is/are there in Efavirenz that causes vivid dreams, fatigue etc? Is it true that it has marijuana? I ask this because for all these years that I've been taking Efavirenz the vivid dreams and other efavirenz related side effects has not completely vanished. My doctor said that the side effects of efavirenz may or may not vanish. Is this true? In this case, what the best thing for me to do to at least minimize it.

2. I've noticed that when I started HIV medication my skin looks taut and dry. This is not so when I was not yet taking the antiretrovirals? Aside from the multivitamins (Centrum) and vitamin C 500 mg (the one manufactured by Solgar) that I'm taking, it is alright for me to take pure vitamin E (Squibb) and Envie (a nutritional support for healthy skin) to regain back the suppleness of my skin?

3. Are there any special diet or non invasive procedure to revert lipoatrophy? I suffered from this when my doctor changed my medication to Stavudine in April 2009 because my hemoglobin count went down from 154 to 127. In June 2010 I shifted back to Zidovudine because my weight dropped from 66 kgs to 60 kgs. My doctor diagnosed it as lipoatrophy.

Your medical expertise on the above concerns will be very valuable to me and to others who are in the same condition.

Thank you.

Response from Dr. Holodniy

1. Efavirenz itself can cause the vivid dreams. It does not contain marijuana. Your doctor is correct. Although in most people these dreams do disappear, sometimes they can persist. it might be helpful to switch to another med that does not cause this effect. There are multiple options.

2. Yes, no problem on the supplements.

3. Unfortunately, this is a syndrome that is difficult to turn around. We can stop the process by changing to different HIV meds, but reversal is more difficult. An exercise program and some diet modification can help.



Previous
Lab Reports
Next
Fibroids and endometriosis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement